Alert archive / Montana / Wind Advisories in 2014
Wind Advisory 8, NWS Missoula, MT
NWS Missoula, MT issued this wind advisory at Feb 13, 2014, 2:38 AM MST for 4 counties in Montana. It took effect at Feb 13, 2014, 9:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 13, 2014, 2:38 AM MST (09:38 UTC)
- In effect from
- Feb 13, 2014, 9:00 AM MST
- Expired
- Feb 13, 2014, 8:17 AM MST
- In force
- Issued by
- NWS Missoula, MT
Counties Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 110 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 9.6 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1379 m above ground
- 0-6 km bulk shear
- 87 kt
- 0-1 km storm-relative helicity
- 421 m²/s²
- 0-3 km storm-relative helicity
- 435 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
057 WWUS75 KMSO 130938 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 238 AM MST THU FEB 13 2014 MTZ007-140000- /O.NEW.KMSO.WI.Y.0008.140213T1600Z-140214T0000Z/ BUTTE/BLACKFOOT REGION- 238 AM MST THU FEB 13 2014 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 5 PM MST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 5 PM MST THIS AFTERNOON. * IMPACTS/TIMING: WESTERLY WINDS WILL BE INCREASING...BECOMING QUITE STRONG LATER THIS MORNING THROUGH THE AFTERNOON. WINDS ARE EXPECTED TO DIMINISH AGAIN BY SUNSET. * WINDS: WESTERLY 25 TO 35 MPH SUSTAINED...WITH GUSTS UP TO 45 MPH. GUSTS IN EXCESS OF 50 MPH ARE POSSIBLE OVER MACDONALD PASS. * LOCATIONS IMPACTED INCLUDE...BUTTE...GEORGETOWN LAKE...HIGHWAY 12 GARRISON TO ELLISTON...MACDONALD PASS PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
1 follow-up statement
550 WWUS75 KMSO 131517 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 817 AM MST THU FEB 13 2014 MTZ007-131630- /O.CAN.KMSO.WI.Y.0008.140213T1600Z-140214T0000Z/ BUTTE/BLACKFOOT REGION- 817 AM MST THU FEB 13 2014 ...WIND ADVISORY IS NOW A WINTER WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CHANGED THE WIND ADVISORY TO WINTER WEATHER ADVISORY. SNOW AND WIND WILL CONTINUE TO IMPACT SOUTHWEST MONTANA THROUGH TODAY. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Feb 12, 2:29 PM MST, 12 hours 9 minutes earlier.
Area forecast discussion, Feb 12, 2:29 PM MST, 12 hours 9 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
229 PM MST Wed Feb 12 2014
.DISCUSSION...A weather system will continue to support moderate
to strong winds into this evening. Showers will quickly decrease
early this evening as this weather system shifts to the east.
Yet another weather system will move across the Northern Rockies
later tonight and Thursday, producing moderate to heavy mountain
snow and gusty winds. The higher mountain passes, such as Lost
Trail and Lolo, will be more susceptible to strong winds and
blowing snow along with bursts of heavy snow, so the winter
storm warning has been continued. Temperatures may cool sufficiently
tonight in the valleys of western Montana to support a mixed bag of
snow with pockets of freezing rain. The ground remains quite cold,
even when air temperatures are slightly above freezing. This supports
some pockets of ice formation. A cooler air mass is also shifting
over the region Thursday, which will lower snow levels.
Another brief break in the precipitation and wind is expected
Thursday night. This will allow temperatures to fall to below
freezing in many areas. This also sets the stage for another
round of rain/snow and pockets of freezing rain for the valleys of
north central Idaho and western Montana Friday morning. The Friday
weather system should also produce a period of moderate to heavy
snow over mountains and mountain passes, as well as another bout
of strong gusty winds in the valleys.
There are also hydrology-related concerns: much warmer
temperatures and precipitation has started to accelerate valley snow
melt, especially from Kalispell to Saint Ignatius and Missoula to
Hamilton. As such, increasing ponding along and over secondary
roads, parking lots, and properties will be ongoing. The rather
mild conditions and continued periods of rain/snow expected
Thursday and Friday should continue, or perhaps increase, this local
level of standing water until better drainage or a drying trend
occurs.
The next weather system appears to impact the region late Saturday
into Sunday. This weather system should produce yet another round
of moderate to heavy mountain snow and a mixture of rain/snow for
the valleys.
The current pattern of one weather system after another, may
finally transition into a cooler, less fickle regime by early to mid
next week. Model guidance is fairly consistent in showing a colder
trough of low pressure possibly setting up over the Northern
Rockies.
&&
.AVIATION...
A weather system will continue to produce strong gusty winds to
the region through this evening. In addition, mountain
obscurations will be persistent, with passing showers occasionally
lowering ceilings and visibilities at airports. Another weather
system is due later tonight through Thursday morning. This will once
again lower ceilings and visibilities intermittently through the
day. Gusty winds will pick back up towards the afternoon hours,
gusting out of the west through Thursday evening.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING until 5 PM MST Thursday Bitterroot/Sapphire
Mountains.
WINTER WEATHER ADVISORY until 5 PM MST Thursday Lower Clark Fork
Region.
WINTER WEATHER ADVISORY until 5 PM MST Thursday West Glacier
Region.
WIND ADVISORY until 5 PM MST this afternoon Butte/Blackfoot
Region.
WIND ADVISORY until 5 PM MST this afternoon Missoula/Bitterroot
Valleys.
ID...WINTER STORM WARNING until 4 PM PST Thursday Northern Clearwater
Mountains...Southern Clearwater Mountains.
WINTER WEATHER ADVISORY until 5 PM MST Thursday Eastern Lemhi
County...Western Lemhi County.
&&
Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoulaThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 13, 2:32 AM MST | Freezing Rain Advisory | MSO | Granite, Lake, Missoula, Powell, Ravalli | 6 hr |
| Feb 13, 7:15 AM MST | Areal Flood Advisory | MSO | Missoula, Ravalli | 3 hr |
| Feb 13, 10:12 AM MST | Areal Flood Advisory | MSO | Missoula, Ravalli | 46 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.